Alert archive / Alaska / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Anchorage, AK

March 27, 2009

NWS Anchorage, AK issued this flash flood warning at Mar 27, 2009, 12:01 AM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 12:01 AM AKDT (08:01 UTC)
Expired
Mar 27, 2009, 6:00 AM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGAK58 PAFC 271401
FFWAFC
AKZ145-171-271500-
/O.EXP.PAFC.FF.W.0004.090327T0801Z-090327T1400Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - 
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1201 AM AKDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS EXPIRED THE

* FLASH FLOOD WARNING FOR...
  DRIFT RIVER 



LAT...LON 6064 15221 6034 15312 6094 15276

$$

RNW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 4:00 PM AKDT, 8 hours 1 minute earlier.

Area forecast discussion, Mar 26, 4:00 PM AKDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT THU MAR 26 2009

.MODEL DISCUSSION...NAM MODEL IS DOING BETTER WITH THE DETAILS OF THE
LOW IN THE NORTHERN GULF. MODELS ARE OTHERWISE IN GOOD AGREEMENT
THROUGH SATURDAY AFTERNOON. AFTER THAT THERE IS SOME DISAGREEMENT TOT
THE ACTUAL TRACK OF A STRONG LOW THAT WILL MOVE NEAR THE TIP OF THE
ALASKA PENINSULA. DIFFERENCES ARE NOT EARTH SHATTERING THOUGH AND WE
ARE GOING MOSTLY WITH THE GFS AS GUIDANCE.

.ANALYSIS AND UPPER LEVELS...UPPER LEVEL TROUGH IS SITUATED OVER
WESTERN ALASKA AND EXTENDING OVER THE PRIBILOF ISLANDS. THE POSITION
OF THIS UPPER LEVEL TROUGH WILL REMAIN MOSTLY UNCHANGED INTO THE
WEEKEND. AT THE SURFACE THE LOW CENTER IS NEAR MIDDLETON ISLAND AND
WILL MOVE OVER THE EASTERN KENAI PENINSULA TONIGHT AND THEN SLOWLY
MOVE TO THE COPPER RIVER BASIN FRIDAY AFTERNOON.
THE 250 MB JET IS RUNNING FROM THE SOUTHWEST AND IS REMAINING SOUTH
OF THE AREA RIGHT NOW. IT WILL MOVE INTO THE GULF ON SATURDAY AS IT
STRENGTHENS A LOW THAT WILL MOVE NEAR THE ALASKA PENINSULA SATURDAY
AND SATURDAY NIGHT.

.SHORT TERM FORECAST...BLIZZARD CONDITIONS ALONG THE ALASKA PENINSULA
SHOULD END BY EARLY THIS EVENING THOUGH THERE WILL BE SOME LOCALLY
REDUCED VISIBILITIES FROM BLOWING SNOW THROUGH THE NIGHT...BUT NOT AS
BAD AS IT HAS BEEN.
THE LOW NEAR THE NORTH GULF COAST IS KEEPING THE BARRIER JET IN TACK
THIS AFTERNOON. IT SHOULD DIMINISH THIS EVENING AND THEN DISSIPATE AS
THE LOW MOVES INTO THE EASTERN KENAI PENINSULA TONIGHT. PRECIPITATION
SHOULD TURN BACK TO ALL SNOW AS THIS SYSTEM OCCLUDES AND THE WARM AIR
HEADS SOUTH OF THE AREA. THERE IS AN INCREASED POTENTIAL FOR SNOW IN
THE ANCHORAGE AREA LATE TONIGHT THROUGH FRIDAY NIGHT WITH THE LATEST
TRACK OF THIS LOW.

.LONG TERM FORECAST...IT APPEARS AS THOUGH THE PATTERN OF THE NEXT
THREE DAYS REPEATS...WITH ANOTHER STRONG LOW MOVING INTO THE NORTHERN
GULF ON SUNDAY BEFORE EVENTUALLY MOVING ONSHORE AND INTO THE COPPER
RIVER BASIN SOMETIME THE FIRST HALF OF NEXT WEEK.  THE LACK OF HIGH
PRESSURE TO THE NORTH AND EAST WITH THIS SYSTEM MAY HELP TO KEEP
WINDS FROM BECOMING QUITE AS STRONG IN THE NORTHERN GULF WITH THIS
NEXT SYSTEM AS THEY WERE WITH THIS ONE.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD 181.
MARINE...GALE 120 125 150 155 170 172 175 176.
         HEAVY FREEZING SPRAY 155 165 179.
FIRE WEATHER...NONE.

MAR 09

In the hours before

Special weather statement, Mar 26, 8:20 PM AKDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
820 PM AKDT THU MAR 26 2009

AKZ121-101-260600-

...VERY LIGHT ASHFALL POSSIBLE OVER KENAI PENINSULA...

LIGHT SNOW SHOWERS ARE CURRENTLY CROSSING THE NORTHERN KENAI
PENINSULA. RESIDUAL ASH FROM THIS MORNINGS ERUPTIONS OF MT REDOUBT
MAY FALL AS THEY MOVE OVERHEAD. THESE SHOWERS ARE EXPECTED TO MOVE
OVER THE COOK INLET AND THEN DISSIPATE. ASHFALL AMOUNTS ARE EXPECTED
TO BE A TRACE OR LESS.  ASHFALL IS NOT EXPECTED ALONG THE ROAD SYSTEM
OR IN THE ANCHORAGE BOWL.
Special weather statement, Mar 26, 8:20 PM AKDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
820 PM AKDT THU MAR 26 2009

AKZ121-101-270600-

...VERY LIGHT ASHFALL POSSIBLE OVER KENAI PENINSULA...

LIGHT SNOW SHOWERS ARE CURRENTLY CROSSING THE NORTHERN KENAI
PENINSULA. RESIDUAL ASH FROM THIS MORNINGS ERUPTIONS OF MT REDOUBT
MAY FALL AS THEY MOVE OVERHEAD. THESE SHOWERS ARE EXPECTED TO MOVE
OVER THE COOK INLET AND THEN DISSIPATE. ASHFALL AMOUNTS ARE EXPECTED
TO BE A TRACE OR LESS.  ASHFALL IS NOT EXPECTED ALONG THE ROAD SYSTEM
OR IN THE ANCHORAGE BOWL.
Special weather statement, Mar 26, 8:45 PM AKDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE ANCHORAGE AK
845 PM AKDT THU MAR 26 2009

AKZ121-101-270600-

...VERY LIGHT ASHFALL POSSIBLE OVER KENAI PENINSULA...

LIGHT SNOW SHOWERS ARE CURRENTLY MOVING ACROSS THE NORTHERN KENAI
PENINSULA AND THE ANCHORAGE AREA. RESIDUAL ASH FROM THIS MORNINGS
ERUPTIONS OF MT REDOUBT MAY FALL AS THEY MOVE OVERHEAD. THESE SHOWERS
ARE EXPECTED TO MOVE OVER THE COOK INLET AND THEN DISSIPATE. ASHFALL
AMOUNTS ARE EXPECTED TO BE A TRACE OR LESS.
Special weather statement, Mar 26, 8:45 PM AKDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
845 PM AKDT THU MAR 26 2009

AKZ121-101-270600-

...VERY LIGHT ASHFALL POSSIBLE OVER KENAI PENINSULA AND ANCHORAGE
AREA...

LIGHT SNOW SHOWERS ARE CURRENTLY MOVING ACROSS THE NORTHERN KENAI
PENINSULA AND THE ANCHORAGE AREA. RESIDUAL ASH FROM THIS MORNING'S
ERUPTIONS OF MT REDOUBT MAY FALL AS THEY MOVE OVERHEAD. THESE SHOWERS
ARE EXPECTED TO MOVE OVER THE COOK INLET AND THEN DISSIPATE. ASHFALL
AMOUNTS ARE EXPECTED TO BE A TRACE OR LESS.
Special weather statement, Mar 26, 10:10 PM AKDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1010 PM AKDT THU MAR 26 2009

AKZ121-101-111-145-271000-

...VERY LIGHT ASHFALL POSSIBLE FROM THE KENAI PENINSULA TO THE
SUSITNA VALLEY...

LIGHT SNOW SHOWERS ARE CURRENTLY MOVING FROM THE NORTHERN KENAI
PENINSULA TO THE MATANUSKA AND SUSITNA VALLEYS INCLUDING THE
ANCHORAGE BOWL. RESIDUAL ASH FROM THIS MORNINGS ERUPTIONS OF MT
REDOUBT MAY FALL AS THEY MOVE OVERHEAD. THESE SHOWERS ARE EXPECTED TO
MOVE OVER COOK INLET AND THEN DISSIPATE. ASHFALL AMOUNTS ARE EXPECTED
TO BE A TRACE OR LESS.
Special weather statement, Mar 26, 10:30 PM AKDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1030 PM AKDT THU MAR 26 2009

AKZ121-125-101-111-145-271000-

...VERY LIGHT ASHFALL POSSIBLE FROM THE KENAI PENINSULA TO THE
SUSITNA VALLEY...

LIGHT SNOW SHOWERS ARE CURRENTLY MOVING FROM THE KENAI PENINSULA TO
THE MATANUSKA AND SUSITNA VALLEYS INCLUDING THE ANCHORAGE BOWL.
RESIDUAL ASH FROM THIS MORNINGS ERUPTIONS OF MT REDOUBT MAY FALL AS
THEY MOVE OVERHEAD. THESE SHOWERS ARE EXPECTED TO MOVE OVER COOK
INLET AND THEN DISSIPATE. ASHFALL AMOUNTS ARE EXPECTED TO BE A TRACE
OR LESS.

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:00 PM AKDTGale WarningAFC60 hr
Mar 26, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Mar 26, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Mar 26, 4:00 PM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 27, 12:24 AM AKDTAshfall AdvisoryAFC15 hr
Mar 27, 4:00 AM AKDTBrisk Wind AdvisoryAFC3 days
Mar 27, 4:00 AM AKDTGale WarningAFC36 hr
Mar 27, 4:00 AM AKDTGale WarningAFC4 days
Mar 27, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Mar 27, 8:51 AM AKDTFlash Flood WarningAFC6 hr
Mar 27, 1:17 PM AKDTAshfall AdvisoryAFC16 hr

Nearby

Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.